Ask a doctor

Does Pulsed Dye Laser Hide Basal Cell Carcinoma?

I have rosacea and a history of basal cell on my face. I am on doxycycline and use metrogel. I have redness and small red bumps only occasionally. I have avoided laser treatment only because one dermatologist told me to be careful because it could camouflage basal cell.

However, a plastic surgeon and another dermatologist told me otherwise. I would love to have the treatment, but I am afraid after having MOHS twice now. Does Pulsed dye laser hide the signs of basal cell carcinoma?

Doctor Answers (2)

Pulse dye laser and basal cell carcinoma

+1

Your question is very intriguing.  Basal cell cancers may have a vascular component that can be ablated with a laser.  If you are very concerned about the pulse dye laser and basal cell cancer, I would advise you to not move forward with the procedure.  Fortunately, the basal cell cancers have other clinical manifestations that allow an experienced physician to diagnose them. 


Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Pulsed Dye Laser

+1

The pulsed dye laser can be very effective for the red skin color associated with acne rosea. It targets the oxyhemoglobin molecule in blood. Most basal cell carcers are skin colored and will not act as a target for the pulsed dye laser. The important thing to remember is that the pulsed dye laser will cause a superficial bruised look to the skin (purpura) for about 7 to 10 days after laser treatment. The redness will then become lighter and less noticable. The laser cannot treat basal cell cancers and has little effect on them. I do not think it would "hide" the cancers other than with the very temporary bruise. I see no problem with you getting the laser.

John Burns, MD
Dallas Plastic Surgeon
4.0 out of 5 stars 11 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.